News you can use: health & drug safety updates

2007

  • November 9, 2007
    The Agency for Health Care Research and Quality (AHRQ) has developed this consumer summary guide to help consumers talk with their doctor or nurse about two of the many kinds of blood pressure pills. It compares the benefits, side effects, and prices of drugs called ACEIs (pronounced “aces”) and ARBs. The Guide addresses Fast Facts on ACEIs and ARBs, Why treat high blood pressure, Comparing ACEIs and ARBs, Serious Risks, and Price. For free print copies, call the AHRQ Publications Clearinghouse (800) 358-9295. Ask for AHRQ Publication Number 08-EHC003-2A.
  • October 11, 2007
    The Consumer Healthcare Products Association (CHPA) on behalf of the leading makers of over-the-counter cough and cold medicines announced voluntary market withdrawals of oral cough and cold medicines that refer to “infants.” The voluntry withdrawal affects only these “infant” oral medicines, not those intended and labeled for use in children age two and older. The branded cough and cold medicines that are being voluntarily withdrawn are:
  • October 1, 2007
    National Education Campaign Launch to Educate Older Adults about the MUSTS of Safe Medicine Use Coincides with “Talk About Prescriptions” Month
  • September 30, 2007
    PARADE
  • September 10, 2007
    American Medical News
  • August 28, 2007
    U.S.News & World Report
  • August 28, 2007
    As reported in Drug Safety, 650 surveyed patients taking statins to lower cholesterol reported that doctors frequently ignored or dismissed reported concerns about the medication’s side effects. Findings suggest that this pattern of reaction goes beyond statins to other medicines. Survey respondents were in their early 60’s on average and mostly from the U.S. Some respondents engaged the online survey on web sites where patients had posted complaints, raising the possibility that respondents were more apt to have had side effects than the
  • August 20, 2007
    Chain Drug Review
  • August 17, 2007
    FDA has important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine. Differences in drug metabolism among mothers taking codeine may contribute to side effects in nursing infants. Infants of nursing mothers taking codeine may have an increased risk of morphine overdose if the mother is an ultra-rapid metabolizer of codeine. When codeine enters the body and is metabolized, it changes to morphine, which relieves pain. Many factors affect codeine metabolism, including a person’s genetic make-up.
  • August 15, 2007
    The FDA announced that, in October, the Nonprescription Drugs Advisory Committee will discuss the safety and effectiveness of cough and cold drug product use in children. Questions have been raised about the safety of these products and whether the benefits justify any potential risks from the use of these products in children, especially in children under 2 years of age. Reports of serious adverse events associated with the use of these products appear to be the result of giving too much of these medicines to children. An over-the-counter (OTC)

Pages